Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 18, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2019, 7:10 PM CDT for Jackson County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2019, 7:10 PM CDT (00:10 UTC)
- Expired
- Jun 4, 2019, 8:15 PM CDT
- In force
- 65 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Jackson County, WI, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 23 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:31 PM CDT | TSTM WND GST 46 | La Crosse Airport, WI | |
| Jun 4, 7:40 PM CDT | TSTM WND DMG | West Salem, WI | DELAYED REPORT VIA LA CROSSE COUNTY DISPATCH. TWO TREES REPORTED LEANING OVER POWER LINES. NO ESTIMATED WIND SPEEDS. |
| Jun 4, 7:40 PM CDT | TSTM WND DMG | West Salem, WI | DELAYED REPORT RELAYED VIA SOCIAL MEDIA. LARGE PARTIALLY ROTTED TREE LIMB SNAPPED. TIME ESTIMATED FROM RADAR. |
| Jun 4, 7:55 PM CDT | TSTM WND GST 50 | 1 Wsw West Salem, WI | ESTIMATED 40-50 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
154
WUUS53 KARX 050010
SVRARX
WIC053-063-121-050115-
/O.NEW.KARX.SV.W.0018.190605T0010Z-190605T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
710 PM CDT Tue Jun 4 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
La Crosse County in west central Wisconsin...
Southwestern Jackson County in west central Wisconsin...
Southeastern Trempealeau County in west central Wisconsin...
* Until 815 PM CDT.
* At 709 PM CDT, severe thunderstorms were located along a line
extending from near Trempealeau to near Houston, moving east at 50
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained spotters. These storms have a history of
producing 70 mph wind gusts.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Galesville and Brice Prairie around 715 PM CDT.
La Crosse, Onalaska, Holmen, North Bend, French Island and La
Crosse Airport around 730 PM CDT.
West Salem around 740 PM CDT.
Bangor around 745 PM CDT.
Other locations impacted by these severe thunderstorms include
Melrose, North Side Of La Crosse, Camp Decorah, Stevenstown, I 90
Exit 4, I 90 Exit 5 and Rockland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4384 9091 4385 9129 4394 9136 4397 9141
4416 9142 4416 9091 4413 9098 4412 9097
4407 9097 4407 9091
TIME...MOT...LOC 0009Z 268DEG 44KT 4405 9145 4382 9158
HAIL...0.75IN
WIND...70MPH
$$
CA3 follow-up statements
201
WWUS53 KARX 050046
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
746 PM CDT Tue Jun 4 2019
WIC053-063-121-050115-
/O.CON.KARX.SV.W.0018.000000T0000Z-190605T0115Z/
La Crosse WI-Jackson WI-Trempealeau WI-
746 PM CDT Tue Jun 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LA CROSSE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
TREMPEALEAU COUNTIES...
At 745 PM CDT, severe thunderstorms were located along a line
extending from near North Bend to near West Salem, moving east at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. These storms have a history of
producing damaging winds.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Bangor around 755 PM CDT.
Other locations impacted by these severe thunderstorms include
Melrose, North Side Of La Crosse, Stevenstown, I 90 Exit 4, I 90 Exit
5, Rockland and County Roads D E And E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4384 9091 4385 9129 4392 9125 4400 9125
4416 9117 4416 9091 4413 9098 4412 9097
4407 9097 4407 9091
TIME...MOT...LOC 0045Z 266DEG 27KT 4415 9105 4384 9109
HAIL...<.75IN
WIND...60MPH
$$
CA894
WWUS53 KARX 050055
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
755 PM CDT Tue Jun 4 2019
WIC121-050105-
/O.CAN.KARX.SV.W.0018.000000T0000Z-190605T0115Z/
Trempealeau WI-
755 PM CDT Tue Jun 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREMPEALEAU
COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Wisconsin.
LAT...LON 4384 9091 4385 9115 4392 9115 4403 9112
4416 9109 4416 9091 4413 9098 4412 9097
4407 9097 4407 9091
TIME...MOT...LOC 0055Z 263DEG 37KT 4416 9092 4385 9096
$$
WIC053-063-050115-
/O.CON.KARX.SV.W.0018.000000T0000Z-190605T0115Z/
La Crosse WI-Jackson WI-
755 PM CDT Tue Jun 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LA CROSSE AND SOUTHWESTERN JACKSON COUNTIES...
At 755 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Cataract to near Bangor, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. These storms have a history of
producing damaging winds.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northeastern La Crosse and southwestern Jackson Counties, including
the following locations... Melrose, Highway 162 And County T, Burr
Oak, Highway 162 And County E E, Rockland, County Roads D E And E and
Mindoro Cut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4384 9091 4385 9115 4392 9115 4403 9112
4416 9109 4416 9091 4413 9098 4412 9097
4407 9097 4407 9091
TIME...MOT...LOC 0055Z 263DEG 37KT 4416 9092 4385 9096
HAIL...<.75IN
WIND...60MPH
$$
CA360
WWUS53 KARX 050106
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
806 PM CDT Tue Jun 4 2019
WIC053-063-050115-
/O.EXP.KARX.SV.W.0018.000000T0000Z-190605T0115Z/
La Crosse WI-Jackson WI-
806 PM CDT Tue Jun 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA CROSSE AND
SOUTHWESTERN JACKSON COUNTIES WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Wisconsin.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern La Crosse County.
LAT...LON 4384 9091 4385 9115 4392 9115 4403 9112
4416 9109 4416 9091 4413 9098 4412 9097
4407 9097 4407 9091
TIME...MOT...LOC 0105Z 268DEG 44KT 4416 9078 4385 9082
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:32 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 4, 6:32 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT Tue Jun 4 2019 .SHORT TERM...(This evening through Wednesday) Issued at 302 PM CDT Tue Jun 4 2019 Main short-term fcst concerns are SHRA/TSRA chances tonight and potential of a severe threat with them. 18z data analysis had low pressure near the Man/MN border with a cold front southward thru the eastern Dakotas. Locally, a strato-cu deck covered much of the fcst area, left over from the SHRA/TSRA this morning. These clouds holding temps down across much of the fcst area. However elsewhere southerly flow ahead of the low/front was pulling a warm, moist, unstable airmass northward into MN/IA/WI. Main dew point/CAPE axis extended from western/central IA into western MN. Convection across parts of W-C and NW MN ahead of the front early this afternoon while the rest of MN/IA/WI was generally precip free. Model runs of 04.12z initialized well. Solutions similar (as the synoptic scale) as a shortwave over the Dakotas early this afternoon slides into MN this evening, then across WI/IA overnight/early Wed morning, followed by rising hgts/ridging later Wed morning/ afternoon. However, plenty of meso-scale/convection differences impacting the sensible weather outcome tonight. Short-term fcst confidence is average to good this cycle. Airmass continues to destabilize over the area this afternoon as the S-SW lower level flow continues to pull a moisture plume into the region. NAM/GFS still prog a 70F+ sfc dew point plume northward into the area by 00z this evening, which continues to look too robust. ECMWF/RAP with sfc dew points in the 60s look more reasonable based on 18z obs and current state of crop development across the mid/upper MS valley. Either way, model consensus builds a plume of 2K to 3K J/KG MUCAPE over the area for late this afternoon/early this evening. However, 0-3KM and 0-6KM shear progged on the weak side, 15-25kts in the 0-3KM layer, and 15-30kts in the 0-6KM layer. The cold front and shortwave to move into MN this evening, providing the forcing/lift to initiate convection in the airmass over the area. All models initiating convection NW of the fcst area thru the rest of the afternoon with this convection propagating SE into/across most of the fcst area mainly during the mid evening into overnight hours tonight. However, CAMs as well as NAM, GFS, GEM, ECMWF all have a different evolution on the timing/coverage of the convection as it would move SE across the fcst area. Enough CAPE for pulse hail producing TSRA tonight, with potential for a wind threat if storms can evolve into a complex and develop a line/bow echo of storms. This the thinking for the enhanced severe storm risk across portions of the fcst area near/north of I-94 tonight. (What stronger 0-3/0-6KM shear is progged tonight is across the northern portions of the fcst area) See SWODY1 for more info on tonights severe risks. Front goes thru very late tonight/early Wed morning with a switch to NW winds, some drying of the lower levels and rising hgts aloft behind the passing shortwave. After some small SHRA/TSRA chances early Wed morning, a generally dry day expected. Even with some cooling behind the front, mixed 925mb temps support the blend of guidance highs mostly in the mid 70s to lower 80s on Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 302 PM CDT Tue Jun 4 2019 Wednesday night into Friday...The 04.12z GFS/NAM/ECMWF are in good agreement in building ridge axis into the Upper Great Lakes Region. Subsidence underneath the upper level/surface ridge will allow for mostly sunny skies and dry weather. Temperatures are expected to be near or slightly above normal...with highs rising into the 70s to lower 80s. Main forecast concerns Friday night into Tuesday are precipitation chances Sunday into Tuesday. Upper level ridge breaks down over the Upper Great Lakes Region and upper level trough/closed low slowly moves into the Ohio River Valley Sunday into Tuesday. The forecast area remains on the northern periphery of the closed upper low and provides small chances of showers and thunderstorms mainly over the southern half of the forecast area. The 04.12z GFS/ECMWF/GEM are in decent agreement in digging upper level trough over the Northern Plains States/Upper Great Lakes region Monday into Tuesday. This will produce periodic small chances of showers/thunderstorms across the forecast area early next week. With the upper closed low/upper level trough over the forecast area for much of the period...temperatures will be near to slightly below normal. 04.12z GFS/ECMWF suggest 925mb temperatures to be in the plus 14 to plus 18 degrees celsius range through the period and high temperatures are expected to climb mainly into the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 632 PM CDT Tue Jun 4 2019 Limited time to dive into forecast details but focusing periods of IFR on main convection time. Wind gusts in excess of 50 kts with line as it progresses east along with short periods of limited visibilities. Also watching for other convection to move in later this evening so loosely timed that as well. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM...DTJ AVIATION...Shea
Hazardous weather outlook, Jun 4, 3:45 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Tue Jun 4 2019 IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051100- Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Grant- 345 PM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for parts of northeast Iowa...southeast Minnesota...and southwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected this evening. One round could move through early to mid evening, while another may hit going into the overnight hours. Storms would post a threat for damaging winds, but could also bring brief heavy rains, lightning, and hail. Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday morning. A small chance of thunderstorms is forecast from Saturday night through Monday morning. Severe weather is not expected. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044- 055-051100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland- 345 PM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected tonight. The first threat of storms will move in early this evening, while a second line of storms could impact the area from late evening into the overnight hours. While damaging winds will be the main expected impact, storms will also bring a threat for brief heavy rain, lightning, and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms Wednesday morning. A small chance of thunderstorms is forecast from Saturday night through Monday morning. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Jun 4, 6:01 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 2 SSW ROCHESTER 43.99N 92.48W
06/04/2019 M54 MPH OLMSTED MN TRAINED SPOTTER
0555 PM TSTM WND GST 2 NW ROCHESTER 44.03N 92.50W
06/04/2019 M56 MPH OLMSTED MN TRAINED SPOTTER
&&Local storm report, Jun 4, 6:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/04/2019 M60 MPH OLMSTED MN ASOS
&&
SHEALocal storm report, Jun 4, 6:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/04/2019 M64 MPH OLMSTED MN ASOS
&&
SHEALocal storm report, Jun 4, 6:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 4 W CHATFIELD 43.84N 92.27W
06/04/2019 E70 MPH FILLMORE MN TRAINED SPOTTER
TRAINED SPOTTERS ESTIMATED WIND GUST OF 70 MILES PER HOUR
FOUR MILES WEST OF CHATFIELD
&&
DTJLocal storm report, Jun 4, 6:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 2 ESE MANTORVILLE 44.06N 92.72W
06/04/2019 M1.81 INCH DODGE MN COCORAHS
FELL IN 70 MINUTES. ALSO HAD QUARTER SIZE
HAIL.
&&Local storm report, Jun 4, 6:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HEAVY RAIN MANTORVILLE 44.07N 92.76W
06/04/2019 M1.85 INCH DODGE MN PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:15 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe, Vernon | 75 min |
| Jun 4, 7:26 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 49 min |
| Jun 4, 8:11 PM CDT | Special Weather Statement | ARX | Monroe | 49 min |
| Jun 4, 9:01 PM CDT | Special Weather Statement | ARX | Grant | 44 min |
| Jun 4, 9:49 PM CDT | Special Weather Statement | ARX | Grant | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.